Hypothyroid with Tinnitus

I was diagnosed with Hypothyroid about 6 months ago, and have tried several medications, the last two being Levothyroxine, and just recently Synthroid. I started to notice a ringing in my ears and extreme anxiety. I have tried reducing my dosage to as low as 5mcg a day, but was still experiencing the anxiety and ringing in my ears. I have stopped taking the medication and will be talking about it with my Endo. at the VA at my next appointment in June. Though I am still experiencing the ringing in my ears, it is not consistently, and not as bad. The anxiety has gone away. I looked up "Tinnitus" and found that it is common with those with Hypothyroid.

Has anyone else experienced this before ?

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

20 Replies

oldestnewest
  • Oh yes! It's like a swarm of bees in my head sometimes. Worst on waking. I understand it can be helped with B12 and I am busy supplementing daily but I am not yet up to optimal on my meds. It took time for me to get ill and accept these things take time to resolve. I am definitely now having silent periods during the day so it is improving.

  • Mine is more of a ringing in my ears. It last about 15 to 30 minutes, and sometimes longer, happening more so at night. I will definitely give the B12 a try. I've also read that Niacin may help as well. I will continue to research and look for other conventional ways that may help with both the Tinnitus, and with the Hypothyroid.

  • LaShell,

    Did you have tinnitus while you were taking the other Levothyroxine before you switched to Synthroid?

  • It started after taking the Levothyroxine for about 2 months. It came on slowly, it started out with having a feeling of slight pressure behind my left ear, and every now and then I would also have a feeling like having fluid in my ears (like you would have after getting out of the shower and having a little water in your ears), then came problems swallowing anything larger than an aspirin, but that has somewhat subsided after about 3 months. My Endo. said that my blood test shows that I have very slight swelling in my thyroid (which she says is common). Then the ringing in my ears started (it's a little worse in my right ear). Taking the medication does make it much worse, (not to mention the horrible anxiety). So I have stopped taking the meds. I still have several episodes a day of the ringing in my ears, they last about 15 to 30 minutes and sometimes a little longer, but they do subside. I notice it more at nighttime. I try to keep my mind occupied. I'm going to try taking "Niacin" as I've read it may help with the ringing in the ears. I've been doing a lot of researching online and have heard that "Nacent Iodine" is good for not just your underactive thyroid, but for indigestion, and all around health as well.

    "Nascent iodine" is iodine in its atomic rather than its molecular form. It is an iodine atom that has an incomplete number of electrons meaning it can hold an electromagnetic charge. Nascent iodine has a large energy release when consumed because energy is saved. Nascent iodine is recognized by the body as the same iodine that is produced by the thyroid so it is absorbed effortlessly by the body. I have also read that "Selenium" may help, and my Endo. has told me it is ok to try taking 55mcg. a day. If you know of any other supplements that may help with Hypothyroid, or Tinnitus, please let me know.

  • LaShell,

    Selenium can support the thyroid but if your thyroid level is low it is not going to enable the thyroid to produce more hormone. 200mcg is the usual recommended dose.

    Use of Iodine is very controversial in hypothyroid patients because it can trigger autoimmune thyroiditis (Hashimoto's) or cause flare ups in patients who have confirmed Hashimoto's. Type "Nascent Iodine" into the Search function top right of page.

    If Levothyroxine and Synthroid haven't helped you ask your endo to prescribe Liothyronine (T3) or Armour, NatureThroid, WP or NP.

  • Thank you for your reply, I will be going to see my Endo. at the VA on the 4th of June, I will ask her about the other medication you mentioned and see if I can try one of them. Again, thank you so much for your help :)

  • Yes, I've had it often but only tend to get it when I'm hypothyroid or undermedicated? It might be worth posting your blood test results for further advice on your thyroid levels. Some people react to certain brands of levothyroxine so it might be worth trying different ones?

  • I will be seeing my Endo. again at the VA on June 4th and will be letting her know that I am still experiencing the ringing in my ears even with a low dose of Syntroid, and will ask her if there is anything else I can try. I will also ask her for my blood results so I can post them. Thank you for your reply :)

  • I've had a steam engine in my head continuously for around 30 years! Just recently I e had the odd day off and once even a week but no clue as to why though I suspect better medicated on NDT. endo asked again to lower my meds and I've said no, FT3 is within range so next appointment I've to see the boss! I keep forgetting to mention the tinnitus though, I suppose its become 'normal' so interested in your comments.

  • Like you silverfox I have had the same dream for 30+ years. Now I am better medicated on NDT I don't have it

  • So Margo. When my phone has been busy it changes things-often as I press reply and I don't always notice. I've corrected it now, it's a steam engine in my head!

  • Mine is more of a ringing in my ears. I experience it several times a day for 15 to 30 minutes at a time, and sometimes longer. It seems to be worse at night time. If you remember to ask your endo. about it, please let me know what they have to say. I will keep you informed as to my situation as well, and if I find anything that seems to help, I will let you know. Thank you so much for your reply :)

  • Forgot to mention it as he was so intent on persuading me to stop NDT and take Levo. He hasn't succeeded but everything else went out of my head!

  • What NDT do you take ?

  • Thyroid S

  • Thank you, I'm going to take all the info. on medications and NDT's I've aquired on here to my next Endo. appointment and see if I can get on something different than the Synthroid I'm currently "trying" to take. I tried taking it again for the last three days, and I'm starting to have horrible headaches again (even on a low dose of only .5mcg). I just wish I could find something I can take without the side effects driving me crazy, lol

  • Tinnitus and anxiety are symtoms of hypothyroidism and if you are not taking any thyroid hormone replacement or only taking tiny amounts, your Thyroid will still be struggling and you are likely to get more symptoms. Please post your results as mentioned above as I suspect you are undermedicated. Thyroid hormone replacements take weeks to start working and then you have to get the levels right to see a cessation of symptoms. Are you sure the tinnitus and anxiety are not just new hypo symptoms?

    I wouldn't take new supplements until you have corrected your thyroid hormone levels. If those are good and your key vitamin levels are also good, and you still have symptoms, perhaps start looking at additional things then.

    In particular, it is not recommended that hypothyroid patients supplement with iodine. Iodine deficiency us extremely rare in the western world as we have plenty of iodine in the soil. Too much iodine can cause as many issues as low iodine.

    mayoclinic.org/diseases-con...

    Every cell in your body needs your thyroid hormones and being un or undermedicated is very dangerous.

  • Thank you for your reply, I will certainly take into considerations all the information you have provided. I will be seeing my Endo. on the 4th of June , and will be inquiring about what other medications are available, and also asking her for my blood test results so I can post them. Thanks again :)

  • Great article that may be helpful for you to gain an understanding of what's happening to you. Tinnitus is a very common symptom of hypothyroidism.

    The more you know, the more you can help your doctor to understand what it is you need. Many cannot utilize Levothyroixine (T4) as it is not being converted into the active thyroid hormone T3. Without T3 at the cellular level, the body remains hypothyroid despite blood workups that indicate you should be "fine." Blood tests are not sufficient to indicate a lack of T3 at the cellular level. Doctors must pay attention to the symptoms of patients. A lack of T3 at the cellular level will become evident to them if they are aware it exists. Most physicians do not.

    tinnitusformula.com/library...

  • Thank you for your reply, my Endo. at the VA is very nice and does take the time to listen to me. I have an appointment with her on the 4th of June, and will make sure to share all of the information I have acquired here, and all the symptoms I have been experiencing. Hopefully I will come away with a better understanding of what I can do to ease my symptoms, and will be able to get started on a different medication. I'll be sure to let you know how it goes.

    Thanks again :)

You may also like...